Kansas, 2016

Hail in Kansas, September 9, 2016

September 9, 2016 · NWS DDC · 3 events in 2 counties and zones

Another cold front advancing into an unstable atmosphere was the catalyst for severe thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Another cold front advancing into an unstable atmosphere was the catalyst for severe thunderstorm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 9, 2:30 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 9, 2:30 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
330 PM CDT FRI SEP 9 2016

.SYNOPSIS...
Issued at 250 PM CDT Fri Sep 9 2016

A strong shortwave trough progressing into the central plains
this evening will rapidly move into the Midwest by Saturday. The
trailing cold front is passing trough western Kansas this
afternoon and will be well to the south by late tonight. Cool
surface high pressure is expected to build into the plains tonight
and into Saturday in the wake of the front. Lee troughing will
develop Sunday and persist into Monday ahead of the next strong
upper level trough digging into the Rockies. A shortwave trough
traversing the the northern United States will push another cold
front through western Kansas by late Monday night and early
Tuesday. The upper level trough over the Rockies is expected to
close off and then only slowly progress eastward toward the high
plains by mid to late next week.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 250 PM CDT Fri Sep 9 2016

Thunderstorms will develop along the aforementioned cold front
southeast of Dodge City late this afternoon and then move
southeastward and increase in areal coverage. The storms should
clear Barber county by 9 pm. Much cooler and drier weather can be
expected in the wake of the front Saturday with lows in the lower
to middle 50s and highs in the mid 70s.

.LONG TERM...(Saturday night through Friday)
Issued at 250 PM CDT Fri Sep 9 2016

Warmer highs in the 80s can be expected by Sunday and perhaps
upper 80s to lower 90s by Monday as lee troughing develops along
with south winds. There is a chance of thunderstorms along and
ahead of the next cold front from Monday afternoon into early
Tuesday. The storms Monday afternoon could be severe depending on
how much instability develops. Much cooler air will arrive in the
wake of the front by Tuesday. Cloudy and cool weather can be
expected into Wednesday as upper level troughing slowly moves
across the Rockies and surface high pressure wedges into the
central plains. Elevated showers and thunderstorms are possible in
the cool air over southwestern Kansas Wednesday and Thursday; but
it is possible that the bulk of the rainfall will be to the south.
A warm up will commence by late next week as the upper level
trough axis progresses into Wyoming/Colorado, surface troughing
develops in the lee of the Rockies and south winds develop over
the high plains. Some thunderstorm activity is possible by late
Wednesday night and Thursday as insentropic lift develops in a
warm advection pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1249 PM CDT Fri Sep 9 2016

Winds will shift to the north between 18-21z and increase in
speed to 15-20 kts. Thunderstorms are possible in vicinity of KDDC
along the cold front. Otherwise VFR conditions can be expected. North
winds will gradually diminish between 01 and 10z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  75  55  85 /  10   0   0   0
GCK  50  75  55  88 /   0   0   0   0
EHA  51  74  56  88 /   0   0   0   0
LBL  51  75  54  88 /  10   0   0   0
HYS  51  76  54  84 /  10   0   0   0
P28  56  75  54  83 /  90   0   0   0

&&

.DDC Watches/Warnings/Advisories...
Flash Flood Watch until 1 AM CDT Saturday for KSZ066-081-090.

&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Sep 9, 2:36 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT FRI SEP 9 2016

KSZ030-031-043>046-061>066-074>081-084>090-102045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
336 PM CDT FRI SEP 9 2016 /236 PM MDT FRI SEP 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
ALONG AND SOUTHEAST OF A LINE FROM STAFFORD TO BUCKLIN TO MEADE.
THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS QUARTERS AND
WIND GUSTS AS HIGH AS 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY INTO EARLY TUESDAY AND
THESE COULD BE SEVERE. ANY ADDITIONAL THUNDERSTORMS AFTER TUESDAY
MORNING ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING ALONG AND SOUTH OF A LINE FROM MEADE TO BUCKLIN TO
STAFFORD.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

JF

In the hours before

Special weather statement, Sep 9, 3:38 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
438 PM CDT FRI SEP 9 2016

KSZ088-089-092245-
CLARK KS-COMANCHE KS-
438 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COMANCHE AND
SOUTHEASTERN CLARK COUNTIES UNTIL 545 PM CDT...

AT 438 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF SITKA...OR 12 MILES SOUTH OF ASHLAND...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUTTERMILK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3711 9981 3716 9935 3700 9928 3700 9978
TIME...MOT...LOC 2138Z 246DEG 21KT 3702 9971

KRUSE
Special weather statement, Sep 9, 4:02 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
502 PM CDT FRI SEP 9 2016

KSZ087-088-092300-
MEADE KS-CLARK KS-
502 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLARK AND SOUTHERN
MEADE COUNTIES UNTIL 600 PM CDT...

AT 501 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF FORGAN...OR 15 MILES NORTH OF BEAVER...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN CLARK
AND SOUTHERN MEADE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3707 10061 3726 10009 3701 9999 3700 10006
      3700 10062
TIME...MOT...LOC 2201Z 246DEG 21KT 3704 10050

KRUSE
Special weather statement, Sep 9, 4:14 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT FRI SEP 9 2016

KSZ078>080-092300-
FORD KS-EDWARDS KS-KIOWA KS-
514 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FORD...SOUTHWESTERN
EDWARDS AND NORTHWESTERN KIOWA COUNTIES UNTIL 600 PM CDT...

AT 513 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF MULLINVILLE...OR 12 MILES NORTHWEST OF GREENSBURG...
MOVING SOUTHEAST AT 10 MPH.

HAIL TO THE SIZE OF NICKELS IS POSSIBLE.
WIND GUSTS NEAR 50 ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
THE JOY ELEVATOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3768 9959 3781 9951 3776 9921 3756 9938
TIME...MOT...LOC 2213Z 293DEG 11KT 3771 9947

TURNER
Special weather statement, Sep 9, 4:23 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
523 PM CDT FRI SEP 9 2016

KSZ078-080-087-088-092330-
FORD KS-MEADE KS-KIOWA KS-CLARK KS-
523 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...NORTHERN
CLARK...EAST CENTRAL MEADE AND SOUTHWESTERN KIOWA COUNTIES UNTIL 630
PM CDT...

AT 523 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF MINNEOLA...OR 15 MILES NORTHWEST OF ASHLAND...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUCKLIN...MULLINVILLE...CLARK STATE LAKE AND BIG BASIN PRESERVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3717 10011 3730 10020 3763 9950 3748 9930
TIME...MOT...LOC 2223Z 246DEG 20KT 3732 9999

KRUSE

The radar

The Dodge City radar (KDDC), 55 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Kiowa

When
September 9, 4:45 PM CST
Where
Kiowa County, 7.1 mi SSE of Mullinville
Measured
2.5 in hail
Reported by
Public
Coordinates
37.480, -99.450

Hail, Clark

When
September 9, 5:00 PM CST
Where
Clark County, 0.69 mi N of Ashland
Measured
2.5 in hail
Reported by
Public
Coordinates
37.190, -99.770

Hail, Clark

When
September 9, 5:10 PM CST
Where
Clark County, 0.69 mi N of Ashland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.190, -99.770

Hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661333, 661334, 661335.